Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jun 25, 2019, 6:40 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2019, 6:40 PM HST (04:40 UTC)
- Expired
- Jun 26, 2019, 12:30 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 9:00 PM HST | FLOOD | 1 Sw Fort Shafter, HI | OAHU DEM REPORTS WAIST DEEP WATER ON PORTIONS OF AHUA STREET |
| Jun 25, 9:00 PM HST | FLOOD | Honolulu, HI | OAHU DEM REPORTS SIGNIFICANT PONDING OF WATER ALONG NIMITZ HIGHWAY...ESPECIALLY NEAR RIVER STREET AND FORT STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
452
WGHW50 PHFO 260440
FFWHFO
HIC003-260730-
/O.NEW.PHFO.FF.W.0006.190626T0440Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
640 PM HST Tue Jun 25 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 930 PM HST.
* At 635 PM HST, radar indicated thunderstorms persistently
producing heavy rain in several areas of Oahu, including southeast
Oahu, and northwest Oahu, where rain gages indicate torrential
rain falling at rates between 3 and 4 inches per hour. Additional
heavy rain is also approaching from the southwest.
* This warning includes the entire island of Oahu...with impacted
communities potentially including Palolo, Aina Haina, Waialae,
Hawaii Kai, and Waimanalo in southeast Oahu, and from Nanakuli to
Makaha to Kaena Point to Haleiwa in northwest Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 930 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard6 follow-up statements
693
WGHW70 PHFO 260559
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
759 PM HST Tue Jun 25 2019
HIC003-260730-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
759 PM HST Tue Jun 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 755 PM HST, radar showed moderate rain covering all of Oahu, with
additonal embedded heavy showers and thunderstorms moving over the
island from the southwest. Heavy rain has been especially excessive
over southeast Oahu, and flash flooding is expected to begin
shortly, especially near Waimanalo. A burst of heavy rain will
impact all of southern Oahu through 900 PM, and will likely cause
significant flooding impacts in urban Honolulu, including the H-1
freeway from Kaimuki to Kunia.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 930 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard016
WGHW70 PHFO 260643
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
843 PM HST Tue Jun 25 2019
HIC003-260730-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
843 PM HST Tue Jun 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 840 PM HST, radar indicated persistent torrential rain and
thunderstorms affecting the area from Makiki to Waipahu, with
rainfall rates near 4 inches per hour affecting a wide swath of
urban Honolulu. Oahu DEM reports H-1 westbound near Liliha is under
at least a foot of water, and that the freeway is becoming
impassable. Additional heavy ponding is causing significant problems
along Nimitz Highway, and in portions of Waikiki as well. Avoid
travel in Honolulu if passable this evening.
This warning includes all of the island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 930 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard229
WGHW50 PHFO 260706
FFWHFO
HIC003-261030-
/O.EXT.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
906 PM HST Tue Jun 25 2019
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1230 AM HST.
* At 900 PM HST, radar indicated persistent torrential rain and
thunderstorms affecting south and east Oahu, with rainfall rates
up to 4 inches per hour affecting a wide swath of urban Honolulu,
causing significant flooding impacts. Oahu DEM reports the closure
of H-1 westbound near the Pali offramp, due to extreme ponding and
flooding. Additional heavy ponding is causing significant travel
problems along Nimitz Highway, and in portions of Waikiki as well.
Avoid travel in Honolulu if possible this evening.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard766
WGHW70 PHFO 260819
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1019 PM HST Tue Jun 25 2019
HIC003-261030-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1019 PM HST Tue Jun 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1015 PM HST, radar indicated that the torrential rain that had
been impacting the Honolulu area had eased. However, heavy rain is
impacting southeast Oahu once again. Rainfall rates of 2 to 3 inches
per hour can be expected over the area from Diamond Head to Aina
Haina to Hanauma Bay to Waimanalo to Kailua through at least 11 pm.
Severe ponding will continue on many roadways in urban and southeast
Oahu, where travel is discouraged until the flood threat subsides.
Locations in the warning include but are not limited to...
The entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard478
WGHW70 PHFO 260858
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1058 PM HST Tue Jun 25 2019
HIC003-261030-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1058 PM HST Tue Jun 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1055 PM HST, radar indicated that heavy rain was subsiding over
all of Oahu, with light to moderate rain continuing island-wide.
Severe ponding, however, continues to impact many roadways.
Locations in the warning include but are not limited to...
the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Birchard898
WGHW70 PHFO 261028
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1228 AM HST Wed Jun 26 2019
HIC003-261033-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1228 AM HST Wed Jun 26 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1230 AM HST...
Weather radar showed that heavy rain over Oahu has ended. Although
light to moderate rain continues over portions of Oahu, the threat
of flash flooding has diminished. Additionally, the H-1 freeway in
town has been reopened after water and debris caused the closure
earlier.
A Flash Flood Watch remains in effect.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:13 PM HST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 25, 3:13 PM HST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 313 PM HST Tue Jun 25 2019 .SYNOPSIS... A wet and unsettled weather pattern will continue through Wednesday across Kauai and Oahu, with locally heavy rainfall and thunderstorms possible. The heavier rainfall may try to sneak into Maui County tonight into early Wednesday, but should shift back westward Wednesday afternoon. Conditions will begin to improve from east to west across the island chain Wednesday night through Thursday night, with a more typical trade wind pattern featuring windward and mauka showers expected Friday through early next week. && .DISCUSSION... Currently at the surface, a broad area of low pressure is located several hundred miles northwest of state, with a surface trough extending southward from the low, and just to the west of Kauai. Meanwhile, a weak ridge of high pressure is located around 1350 miles northeast of Hilo. The resulting gradient is producing a light south to southeasterly flow across the island chain this afternoon. Aloft, an unusually strong upper level trough is situated to the west of the state with shortwave energy rotating around the base of the upper trough and across the western islands. Quite a difference in airmass remains in place across the island chain this afternoon. The Hilo sounding continued to show a low level inversion around 6,000 feet, with a precipitable water (PW) value of 1.37 inches, while the Lihue sounding had no inversion and a PW value of 2.14 inches. The latest MIMIC total PW imagery correlates well with the afternoon soundings, and shows PW values of 2.0 to 2.25 inches across Kauai and Oahu, with PW values much lower, between 1.3 and 1.5 inches, across the far eastern end of the state. Main short term concerns continue to revolve around the potential for thunderstorms and flash flooding. Tonight through Thursday, Model guidance is in good agreement showing the upper level trough remaining to the west of the state, with spokes of shortwave energy moving through the base of the trough and across the western islands. At the surface, the trough of low pressure will remain nearly stationary to the west of Kauai, while surface high pressure holds in place well to the northeast of the island chain. This will keep a light south to southeast flow in place through Wednesday, with the trades trying to return from east to west across the state Wednesday night and Thursday as high pressure strengthens to the northeast. Deep tropical moisture will remain over Kauai and Oahu through the period, but the most unstable conditions are expected tonight and Wednesday as shortwave energy rotates over the western end of the state. Heavy rainfall and thunderstorms will remain possible, and as a result, the ongoing Flash Flood Watch which runs through Wednesday afternoon appears on track. There is the potential the watch may need to be extended through Thursday across Kauai, where the deeper moisture will hold in place longer. The probability of needed to extend the watch on Oahu into the overnight hours appears to be lowering. Across Maui County and the Big Island, the airmass won't be nearly as wet or unstable, so expect showers over interior and mountain areas during the afternoon and evening, and locations near the coast at night. There is the potential for some heavier showers and storms to sneak into Maui County tonight, but the probability of heavy flooding rainfall is not high enough to warrant a Flash Flood Watch. If the deeper moisture does indeed push into Maui County, it appears to be short lived with drier air moving back into the region on Wednesday. Thursday night through Monday, The GFS and ECWMF are in good agreement with the large scale synoptic features, although they differ on some of the details, particularly for the end of the work week. Overall, high pressure will strengthen to the northeast of the state, and this will push the nearly stationary trough of low pressure slowly westward and further away from the island chain. The ECMWF suggests some heavy rain could linger over Kauai through the day on Friday while the GFS suggests any lingering heavy rain should have shifted west of the state by Thursday evening. Will follow a blended solution for forecast details, and keep conditions unsettled across Kauai through Thursday night, with improving conditions then expected for Friday. A more typical trade wind pattern should overspread the island chain Friday through early next week, with showers favoring windward and mauka areas. The trades will likely be lighter than the summertime average however, as the trough of low pressure continues to linger a few hundred miles northwest of the state. && .AVIATION... A trough of low pressure west of Kauai will continue to help usher in deep tropical moisture/cloud cover from the south. Instability from this feature will generate scattered showers with isolated thunderstorms for the remainder of the day and into the overnight hours. In general, Oahu and Kauai will see the greatest shower and storm coverage, though some activity may drift as far east as Molokai and Maui. Ceilings below 1500 ft and vis less than 3 SM will be possible with the most intense activity. Winds will generally remain light and variable at most of the island airport locations through tonight. AIRMET SIERRA remains in effect for Kauai, Oahu, Lanai and Molokai for tempo mountain obscuration above 2000 ft due to clouds and showers. && .MARINE... A trough west of Kauai will cause unsettled weather over waters around Kauai and Oahu through Thursday and potentially spread east to include Maui county waters this evening into Wednesday. Currently, the showers and thunderstorms are mainly over the Kauai waters and is tracking towards the waters around Oahu. We are expecting an increase in showers and thunderstorms across the Oahu waters and possibly Maui County waters this evening into tonight. Threats to mariners include locally erratic wind and reduced visibility in areas of heavy showers and thunderstorms, as well as the potential for cloud-to- surface lightning strikes. This system is not expected to bring impactful weather to Big Island waters. Outside areas of convection, expect moderate to locally fresh east to southeast winds over Big Island waters, while the remainder of the waters will see light to moderate southeast to south winds that may occasionally shift southwest. South winds may briefly become fresh to strong near Kauai late Wednesday into Thursday. Beyond Thursday, there is still some uncertainty in the wind forecast due to the disagreement on the placement of the trough to our west. We could possibly see east trade winds fill in on Friday or we may see southeast winds continue through the weekend. Surf along all shores is expected to be below High Surf Advisory levels through the week, but a long-period south swell arriving this weekend is expected to bring advisory-level surf to south facing shores. Long-period forerunners are expected to arrive Friday night and fill in through the day Saturday. Surf is expected to reach advisory levels along south facing shores of all islands Saturday night through Monday. A small short- period northeast swell will linger for another day or so before diminishing. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for Niihau-Kauai- Oahu. && DISCUSSION...Jelsema AVIATION...Thomas MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 25, 11:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jun 25, 11:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jun 26, 1:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Jun 26, 8:22 AM HST | Small Craft Advisory | HFO | 7 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.